Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 1999, 11:52 AM CDT for Tama County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 1999, 11:52 AM CDT (16:52 UTC)
- Expired
- Jun 4, 1999, 12:40 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Tama County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 10:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS1 KDSM 041651 RRA SVRDSM IAC171-041740- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1152 AM CDT FRI JUN 4 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAMA COUNTY IN CENTRAL IOWA * UNTIL 1240 PM CDT * AT 1151 AM CDT... DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 29 MILES SOUTH SOUTHWEST OF WATERLOO OR 9 MILES WEST SOUTHWEST OF TRAER... MOVING EAST AT 40 MPH. * THIS STORM CAN BE EXPECTED NEAR... TAMA BY 1203 PM CDT TRAER BY 1203 PM CDT CLUTIER BY 1208 PM CDT ELBERON BY 1215 PM CDT DYSART BY 1215 PM CDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JJ/KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:55 AM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Jun 4, 3:55 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CDT FRI JUN 4 1999 WILL FOCUS ONLY ON THE FIRST 2 PERIODS OF THE FORECAST AND LEAVE THE REST ALONE. TWO AREAS OF CONCERN THIS MORNING ARE...FIRST THE LINE OF STORMS NOW OVER NORTHEAST SECTIONS OF THE FORECAST AREA. THESE STORM WILL MOVE EAST OF THE AREA BY AROUND 10Z. SO FAR NO SEVERE WEATHER TO REPORT. SECOND AREA SOON TO BE IN WESTERN SECTIONS OF THE FORECAST AREA AND WILL CONTINUE TO PROPAGATE EAST THIS MORNING AND HAS THE POTENTIAL OF PRODUCING SOME SEVERE WEATHER UNTIL 12Z. 88D WIND PROFILE SHOWING 45 KTS AT 3000 FEET...SO GOOD INFLOW WILL CONTINUE INTO THE STORMS OVER WESTERN IOWA THROUGH THE EARLY MORNING HOURS. ANTICIPATING THIS LINE TO WEAKEN THIS MORNING. HOWEVER LEFT OVER OUT FLOW BOUNDARY MAY BE CAUSE FOR FOCUS OF AFTERNOON CONVECTION. MODELS DOING POORLY WITH QPF IN DETERMINING THE AREAS OF CONVECTION THIS MORNING. WILL GO WITH THE ETA MODEL FOR THIS FORECAST PACKAGE. MAIN CONCERN WILL BE FOR TONIGHT AS LOW LEVEL JET STRENGTHENS AND LOW LEVEL WARM ADVECTION INCREASES ESPECIALLY OVER WESTERN IOWA. WARM FRONTAL BOUNDARY OVER CENTRAL SECTION OF THE STATE HELPING TO FOCUS LIFT AND WITH CAPES AROUND 4000 TO 5000 J/KG AND SHEAR VALUES IN THE 30S THE POTENTIAL FOR SEVERE WEATHER WILL BE SIGNIFICANT AS WELL...WILL HIGHLIGHT THIS IN THE ZONES. .DSM...NONE
In the hours before
Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT FRI JUN 4 1999 HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE FLOODING. AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL IOWA. SECOND AREA OF CONCERN WEST HIGHWAY 169 THIS EVENING. TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING. THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA. THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE. SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS. TC
Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT FRI JUN 4 1999 HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE FLOODING. AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL IOWA. SECOND AREA OF CONCERN OF WEST HIGHWAY 169 THIS EVENING. TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING. THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA. THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE. SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS. TC
Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT FRI JUN 4 1999 HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE FLOODING. AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL IOWA. SECOND AREA OF CONCERN WEST HIGHWAY 169 THIS EVENING. TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING. THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA. THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE. SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS. TC
Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT FRI JUN 4 1999 HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE FLOODING. AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL IOWA. SECOND AREA OF CONCERN OF WEST HIGHWAY 169 THIS EVENING. TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING. THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA. THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE. SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS. TC
Special weather statement, Jun 4, 6:36 AM CDT, 5 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 636 AM CDT FRI JUN 4 1999 HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE FLOODING. AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL IOWA. SECOND AREA OF CONCERN WEST OF HIGHWAY 169 THIS EVENING. TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING. THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA. THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE. SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS. TC
Special weather statement, Jun 4, 6:36 AM CDT, 5 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 636 AM CDT FRI JUN 4 1999 HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE FLOODING. AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL IOWA. SECOND AREA OF CONCERN WEST OF HIGHWAY 169 THIS EVENING. TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT. METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING. THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA. THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE. SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS. TC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 34 min |
| Jun 4, 9:05 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 30 min |
| Jun 4, 9:22 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 43 min |
| Jun 4, 11:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 35 min |
| Jun 4, 12:04 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 46 min |
| Jun 4, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 27 min |
| Jun 4, 12:38 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| Jun 4, 12:41 PM CDT | Tornado Warning | DMX | Lucas | 49 min |
| Jun 4, 12:59 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 51 min |
| Jun 4, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 48 min |
| Jun 4, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 46 min |
| Jun 4, 2:00 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 35 min |
| Jun 4, 2:07 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 48 min |
| Jun 4, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.